Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Suspected heart attack. Afterwards experienced diarrhea, vomiting, heart palpitation. Detergents cause palpitations?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9078 Questions
I'm worried about my Mom, age 67. She was recently hospitalized with a suspected heart attack but when she was released, 8 days later, the doctors said all her tests came back normal and that she was fine. After this initial episode in which she experienced severe diarrhea and vomiting, heart palpitations and dizziness two less severe episodes happened. My questioning her revealed that each time she felt so unwell (she's especially bothered by the pounding heart), she had been exposed to cleaning detergents. I think it is the fumes of the chemicals that she's reacting to. (On the day of the first episode she cleaned the entire house, the second time around it was only one floor and the third time around it happened at my house where our maid was cleaning.) My question to you is: do you think I might be right in suspecting the cleaning detergents? Which particular detergent is known to cause heart palpitations? Would it be a good idea to see an allergist? Is there an allergy test they can perform? As additional information I would like to add that she had her thyroid removed several years ago and the doctors in the hospital found that her daily thyroid medicine (synthroid) was not adjusted right and might have played a role. However this is taken care of (I hope).
Posted Sun, 29 Apr 2012 in Asthma and Allergy
Answered by Dr. Praveen Tayal 2 hours later
Thanks for posting your query.
The problem your mother had seems to be more likely due to the exertion and overwork for which she was not used to instead of allergy. Allergic reaction is not known to cause a cardiac ischaemia unless there is a wide spread generalized reaction. An episode of diarrhea and vomiting can trigger palpitations and dizziness due to fluid loss from the body causing electrolyte imbalance. The inhalation of fumes might cause light headedness but is less likely to cause diarrhea unless it is ingested.
You can get her tested for allergy against the particular detergent that you are using at home to relieve your anxiety.
I hope this answers your query effectively.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Above answer was peer-reviewed by
Follow-up: Suspected heart attack. Afterwards experienced diarrhea, vomiting, heart palpitation. Detergents cause palpitations? 19 hours later
Thank you very much for your answer, Dr. Tayal. Please allow me to ask you what you meant, when you said that a cardiac ischaemia is unlikely "unless there is a wide spread generalized reaction". Are you referring to an anaphylactic shock? Or maybe a panic attack?
We decided to have her tested with an allergist while she visits us in the USA. What makes me a bit reluctant is that she is not displaying the classic allergic symptoms like hives, swelling, redness, itchiness, sneezing, watery eyes etc. NONE of those symptoms were present.
Upon reading your response together she agreed that she was under a lot of stress (and fear of the airplane flight) in the weeks prior to her departure from Germany. Would you deem it possible that sheer stress can cause bring on the symptoms resembling a heart attack?
Answered by Dr. Praveen Tayal 4 hours later

Thanks for writing again.

By a generalized reaction, I meant Anaphylactic shock. The absence of classical symptoms of allergic reaction further makes an allergic reaction unlikely.

Stress and anxiety can cause symptoms mimicking heart attack, palpitations, chest pain, breathlessness, diarrhea and vomiting without any organic cause.

It seems that the stress was the cause of her symptoms.

Hope my answer is helpful. Please accept my answer in case you do not have further queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor